US scientists have discovered that prolonged use of antacids of the Proton Pump Inhibitor (PPI) type, particulary at high doses, is linked to increased risk of hip fracture in the over 50s.
The research is reported in today’s issue of the Journal of the American Medical Association.
The study was led by epidemiologist and biostatistician Dr Yu-Xiao Yang, of the University of Pennsylvania School of Medicine, Philadelphia. The researchers conducted a nested case-control study using data from the UK’s General Practice Research Database (from 1987 to 2003) on patients who were over 50 years old. The cohort were either users of PPIs or non-users of antacids. They examined a total of 13,556 cases with hip fractures and 135,386 “healthy” subjects.
The results suggest that compared to those people that did not use antacids, the people who used a PPI for more than 12 months increased the risk of having a fractured hip by 44 per cent. And this risk was 2.6 times more for those patients on high doses. In other words the increased risk of hip fracture was significantly linked to both prolonged use and high dosage.
Proton Pump Inhibitors (PPI) are a range of antacid drugs with names ending in “prazole” such as Pantoprazole (e.g. branded as Protonix), Lansoprazole (e.g. Prevacid), Rabeprazole (e.g. Aciphex), Omeprazole (e.g. Losec). People use PPIs to control stomach acidity, dyspepsia, stomach ulcers, and to treat gastroesophageal reflux disease (GERD, or acid reflux).
The amount of hydrogen ions, or H+ (also known as “protons”) in your stomach content is a measure of its acidity. Too much H+ slows down healing of duodenal ulcers , and you also suffer uncomfortable pains like heartburn. The “proton pump” is the process where H+ ions are pumped into the stomach through the lining or “lumen” from the parietal cells that lie just behind it.
The proton pump inhibitor (PPI) when swallowed is chemically inactive, but once it travels through the stomach wall into the parietal cells it becomes active. In the active form it reacts with the proton pump thereby reducing its ability to generate H+ ions for release into the stomach.
The chemical action of the proton pump inhibitor is not reversible, and the effect can last several days. Prolonged use is risky, since it means that the amount of H+ released into the stomach can drop below a safe level which results in the condition known as hypochlorhydria which is also associated with poor absortion of calcium and difficulties regulating pathogens such as those that cause pneumonia.
It is this link between PPIs and reduced calcium absorption that this latest study has explored. The link is not just via the reduced stomach acid route, but also through another process where PPIs may be interfering with another proton pump that helps with reclamation of calcium in “bone resorption”.
Our bones are not “dead” matter but very much alive, undergoing a continual process of formation and resorption – a form of recycling where special cells called osteoclasts burrow into the bone tissue helping to reclaim precious minerals and compounds like calcium, magnesium, phosphates and collagen which are released into the bloodstream. A proton pump is involved in this process too.
In children the balance between formation and resorption is in favour of formation, which is why intake of calcium and other minerals essential for healthy bone tissue is so important at that age. In older people resorption exceeds formation, so extra calcium and other minerals are unlikely to be needed in the diet, unless of course the resorption process is hampered in some way.
If the resorption process is hampered, in the older person this leads to lack of calcium and other nutrients for bone repair and maintenance, which means higher risk of fracture, for example in the hips.
“Long-term Proton Pump Inhibitor Therapy and Risk of Hip Fracture.”
Yu-Xiao Yang, MD, MSCE; James D. Lewis, MD, MSCE; Solomon Epstein, MD; David C. Metz, MD.
Written by: Catharine Paddock
Writer: Medical News Today